A new study has shed light on an association between immune checkpoint inhibitors (ICIs) and the onset of inflammatory arthritis and sicca syndrome.
ICIs have demonstrated success in treating various advanced cancers by targeting the cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) and programmed cell death protein 1 (PD-1) pathways. However, they have also been associated with hypothyroidism, and other immune-related adverse events (IRAEs) such as colitis, pneuonitis and hepatitis although these have been reported much less-common.
This study is the largest to date to examine inflammatory arthritis due to ICIs. The researchers assessed all patients treated for a malignancy with ipilimumab (anti-CLTLA-4) and/or nivolumab (anti-PD-1) at the Sidney Kimmel Cancer Center (Johns Hopkins Medical Institutions) from 2012 to 2016 for metastic melanoma, non-small cell lung cancer (NSCLC) and renal cell carcinoma (RCC).
Results found that after exposure to ICIs 9 out of 13 patients developed inflammatory arthritis, while 4 developed sicca syndrome. Over time, 6 of the inflammatory arthritis patients developed a rheumatoid arthritis (RA)-like pattern typified by bilateral synovitis of the PIPs, MCPs, and/or wrists, along with larger joint involvement.
Inflammatory arthritis persisted in 1 patient for up to 6 months after his last infusion of nivolumab, while 2 other patients experienced their symptoms for 15 months after their last infusion of ipilimumab and nivolumab.
Four patients had imaging conducted which confirmed the presence of inflammatory arthritis in each. Furthermore, during ICI treatment, 4 of the 9 patients with inflammatory arthritis developed colitis. For three patients, the colitis preceded the arthritis, and in the fourth the colitis developed after the arthritis. All patients were treated with corticosteroid therapy, which was needed in higher doses than initially anticipated based on the patient’s clinical phenotype.
Sicca syndrome developed in 4 patients whilst they were on ICI therapy. Each patient presented wit severe dry mouth and had evidence of sever salivary hypofunction. The authors highlighted how 6.5% of patients reported dry mouth in a phase 1 trial of nivolumab.
The study illustrated the possible onset of more than one IRAE and a variability in the sequence of these IRAEs, while the most common concurrent event was colitis. The first IRAE occurred in nearly all (12 of 13 cases), after 9 months or less of ICI therapy.
The authors acknowledged that only assessing patients who received nivolumab and/or ipilimumab rather than all currently approved ICIs, presents a limitation to their findings. They call for the number of patients treated with ICIs to be evaluated so the frequency of rheumatic manifestations, “can be understood and the risk of these events can be appropriately presented to patients.”
The study concludes by stating, “Collaboration between rheumatologists and oncologists will be instrumental to understand the spectrum of rheumatological IRAEs and their treatment.”
For more information visit hopkinsmedicine.com.